Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

May 27, 2021Labette County, Neosho County, Kansas

NWS Wichita, KS issued this special weather statement at May 27, 2021, 3:45 AM CDT for Labette County, Neosho County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2021, 3:45 AM CDT (08:45 UTC)
Expired
May 27, 2021, 4:15 AM CDT
In force
30 min
Issued by
NWS Wichita, KS

Counties Labette County, KS, Neosho County, KS

The radar

The Tulsa radar (KINX), 135 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1258 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

364 
WWUS83 KICT 270845
SPSICT

Special Weather Statement
National Weather Service Wichita KS
345 AM CDT Thu May 27 2021
 
KSZ096-100-270915-
Labette KS-Neosho KS-
345 AM CDT Thu May 27 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Labette County in southeastern Kansas...
  Neosho County in southeastern Kansas...

* Until 415 AM CDT.

* At 344 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Parsons...moving northeast at
  35 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be 
  possible with this storm.

* Locations impacted include...
  Parsons, Oswego, Erie, Altamont, St. Paul, Galesburg, Labette,
  Stark, Lake Parsons and South Mound.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southeastern Kansas.

LAT...LON 3716 9534 3761 9545 3772 9509 3715 9508
TIME...MOT...LOC 0845Z 243DEG 28KT 3738 9526 

$$

BUTLER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 27, 3:32 AM CDT, 13 minutes earlier.

Area forecast discussion, May 27, 3:32 AM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
332 AM CDT Thu May 27 2021

.SHORT TERM...(Today through Saturday night)
Issued at 329 AM CDT Thu May 27 2021

Bottom line up front: Another round of severe weather looks possible
across southern and southeast KS this afternoon.

Nose of the weak 850-700h moisture transport continues to feed the
complex of storms currently moving across north KS at this time.
Convection just to the north of the forecast area, is producing an
outflow boundary that looks to be pushing south into Lincoln, and
Saline counties. Could see the southern edge of the convection
persist along and north of I-70 for a few more hours, before veering
moisture advection pushes the entire complex into NE KS towards
sunrise.

A Meso Induced Vort (MCV) center has led to a secondary compact
complex of storms moving across southeast KS. Expect this complex to
rapidly move east of the forecast area in the next hour.

The main concern for the rest of the day, is movement of the outflow
boundary from the northern complex of storms, and movement of an
expected synoptic type front expected to move southeast across the
area for the afternoon hours.

The NAM/WRF and the GFS are similar on how today will play out, with
this weak synoptic boundary (cold front?) dropping southeast across
the forecast area by this afternoon. The "fly in the ointment" will
be, the outflow boundary from this mornings nrn KS complex of
storms, and how far south it will get. At this time, think the
outflow boundary will help sharpen the convergence along the front.
Still some uncertainty on where the synoptic boundary will be
located by this afternoon, with current short range model trends
suggesting a little faster movement to the boundary, which would
probably place it east of KICT by 18z with convergence increasing
enough along the front for afternoon convection to develop just to
the southeast of the KS Turnpike and KICT.

Areas south of the boundary, across south central and southern KS
are expected to see a very unstable airmass this afternoon, given
surface dewpoints already climbing into the lower 70s across SE KS.
Latest GFS suggests forecast values of MLCAPE values of 3500-4000
J/KG. As convergence along the front increases, expect thunderstorms
to develop and rapidly become severe, given bulk shear expected to
be 40-55 kts and with a very unstable airmass. Could actually see
convection develop a little earlier then previously thought, by
around 19-21z. Unidirectional wind profiles seem to suggest that
thunderstorms along the front, will be multicell clusters and
quickly turn into a squall line. The amount of shear and
instability still suggests that initial storms may still produce
some golf ball size hail and damaging wind gusts to 65 mph. Will
have to keep an eye on areas just ahead of the front, closer to the
KS/OK border, as any discrete storm ahead of the squall will develop
into a supercell, given the favorable directional shear, with all
facets of severe weather possible, even a tornado or two. Expect
this supercell chance to mainly be located along the KS/OK border.

Most of the model solutions continue to evolve this afternoon's
convection into a forward propagating linear complex of storms, that
is expected to move east-southeast, and out of the area by late this
evening. Could see some lingering convection over SE KS into the
overnight hours, as tail end moisture transport lingers behind the
storm complex.

Models have come around to the ECMWF solution of pushing the
effective frontal boundary well south into OK for Fri and into the
weekend. This suggests that we will see a lull from the convection
for most of the weekend with some drier less humid air to start the
holiday weekend.  Most of the convective chances are expected to
shift back west over the high plains by the end of the weekend.

Ketcham

.LONG TERM...(Sunday through Wednesday)
Issued at 329 AM CDT Thu May 27 2021

Medium range models suggest a couple upper waves will move across
the central plains for Sunday-Tuesday. This looks to bring more
rounds of showers/storms to the region. Meanwhile long range models
show an upper trough pivoting eastward across the central plains on
Wednesday, and if this signal remains consistent then weather
pattern would shift precipitation east of Kansas.

Ketcham

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1258 AM CDT Thu May 27 2021

Low level moisture transport continues to stream to the NE into
southern KS. This moisture advection is feeding a bowing line of
convection currently moving across southern KS. Expect this complex
of storms to continue to move to the east early this morning and
affect the KCNU taf site. So will go with a SHRA/VCTS and some
variable wind gusts for this complex.

The rest of the region will see a lull from the convection
overnight, as most of the convection moves NE of the forecast area.

A frontal boundary will push southeast across the forecast area
during the daytime hours. Expect this front to be located close to
the KS Turnpike by around 18z, with convection expected to develop
along this boundary for Thu afternoon.  So will go with VCTS and
TSRA for the KICT/KCNU and KHUT taf sites.  Expect this convective
chance to move rapidly SE into NE OK, by the early evening hours on
Thu.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    82  53  72  49 /  50  20  10   0
Hutchinson      82  51  70  47 /  30  10   0   0
Newton          82  51  69  47 /  60  10   0   0
ElDorado        82  52  70  47 /  70  20   0   0
Winfield-KWLD   82  55  73  49 /  60  30  10   0
Russell         79  47  69  46 /  10   0   0   0
Great Bend      81  48  70  47 /  10  10   0   0
Salina          81  50  69  46 /  20   0   0   0
McPherson       82  50  69  46 /  20  10   0   0
Coffeyville     82  57  71  49 /  80  60  10   0
Chanute         82  55  69  48 /  80  40  10   0
Iola            81  54  68  46 /  80  40  10   0
Parsons-KPPF    82  56  70  48 /  80  50  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...Ketcham
Hazardous weather outlook, May 26, 4:28 PM CDT, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
428 PM CDT Wed May 26 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-272130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
428 PM CDT Wed May 26 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe storms will affect central Kansas through the early evening
hours with very large hail, damaging winds, torrential rainfall,
and a few tornadoes possible.

More storms look to develop over southwest Kansas which would move
eastward, and could reach central and south central Kansas after 10
PM. Very large hail, damaging winds, and a tornado would be possible
with this activity.

In addition, thunderstorms will develop over southwest Nebraska then
track east southeast tonight. The storms will evolve into a line of
storms with the primary risk being damaging winds of 60 to 80 mph,
and heavy rainfall. This line of storms could impact central Kansas
late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A cold front will move across the area Thursday afternoon into
Thursday evening. Locations generally along and southeast of the
Kansas Turnpike will have the greatest risk of severe storms.
Severe storms appear likely with golfball to tennis ball size hail,
damaging winds of 60-70 mph, and perhaps a tornado or two. Heavy
rainfall and localized flooding will also be possible.

More rounds of storms will be possible for Sunday through Tuesday
across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, May 27, 2:03 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
203 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     TSTM WND DMG     4 WSW LINCOLNVILLE      38.48N 97.04W
05/27/2021                   MARION             KS   LAW ENFORCEMENT

            DELAYED REPORT: LARGE TREE DOWN OVER THE
            ROAD.

&&
Local storm report, May 27, 2:06 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
206 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     6 WNW LOST SPRINGS      38.60N 97.06W
05/27/2021                   MARION             KS   EMERGENCY MNGR

            DELAYED REPORT: TREES ACROSS ROADS AND WIND
            DAMAGE TO HOMES.

&&
Special weather statement, May 27, 2:18 AM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
218 AM CDT Thu May 27 2021

KSZ070>072-094>096-098>100-270815-
Montgomery KS-Wilson KS-Greenwood KS-Woodson KS-Labette KS-
Chautauqua KS-Neosho KS-Elk KS-Allen KS-
218 AM CDT Thu May 27 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Montgomery County in southeastern Kansas...
  Wilson County in southeastern Kansas...
  Southeastern Greenwood County in southeastern Kansas...
  Woodson County in southeastern Kansas...
  Northwestern Labette County in southeastern Kansas...
  Eastern Chautauqua County in southeastern Kansas...
  Neosho County in southeastern Kansas...
  Eastern Elk County in southeastern Kansas...
  Allen County in southeastern Kansas...

* Until 315 AM CDT.

* At 217 AM CDT...National Weather Service Doppler radar was tracking
  strong thunderstorms with locally heavy rainfall along a line
  extending from 6 miles northwest of Humboldt to 5 miles southeast
  of Longton...and moving east at 40 mph.

* Wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Independence, Chanute, Iola, Neodesha, Fredonia, Cherryvale,
  Humboldt, Yates Center, Erie, Sedan, La Harpe, Gas, Moran, Thayer,
  Altoona, Mound Valley, Longton, Elk City, Buffalo and Fall River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southeastern Kansas.

LAT...LON 3722 9537 3703 9639 3804 9579 3804 9508
      3800 9508
TIME...MOT...LOC 0718Z 254DEG 35KT 3789 9552 3732 9602

METZGER
Special weather statement, May 27, 2:49 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Wichita KS
249 AM CDT Thu May 27 2021

KSZ033-270815-
Lincoln KS-
249 AM CDT Thu May 27 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Lincoln County in central Kansas...

* Until 315 AM CDT.

* At 248 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles northwest of Lincoln...
  moving east at 30 mph.

* Wind gusts up to 40 mph will be possible with this storm.

* Locations impacted include...
  Lincoln, Sylvan Grove, Beverly, Barnard and Ash Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3922 9793 3894 9793 3897 9839 3922 9841
TIME...MOT...LOC 0749Z 254DEG 25KT 3913 9821

BUTLER
Special weather statement, May 27, 3:22 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
322 AM CDT Thu May 27 2021

KSZ072-095-096-099-100-270845-
Montgomery KS-Wilson KS-Labette KS-Neosho KS-Allen KS-
322 AM CDT Thu May 27 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Montgomery County in southeastern Kansas...
  Southeastern Wilson County in southeastern Kansas...
  Northern Labette County in southeastern Kansas...
  Neosho County in southeastern Kansas...
  Southeastern Allen County in southeastern Kansas...

* Until 345 AM CDT.

* At 320 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Cherryvale...moving northeast
  at 45 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Parsons, Independence, Chanute, Neodesha, Cherryvale, Erie, St.
  Paul, Thayer, Altoona, Mound Valley, Walnut, Galesburg, Sycamore,
  Savonburg, Labette, Elsmore, Stark, Earlton, Lake Parsons and
  Parsons Tri City Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southeastern Kansas.

LAT...LON 3716 9579 3760 9580 3782 9508 3739 9509
      3738 9508 3724 9507
TIME...MOT...LOC 0822Z 230DEG 39KT 3733 9559

BUTLER
Special weather statement, May 27, 3:45 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
345 AM CDT Thu May 27 2021

KSZ096-100-270915-
Labette KS-Neosho KS-
345 AM CDT Thu May 27 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Labette County in southeastern Kansas...
  Neosho County in southeastern Kansas...

* Until 415 AM CDT.

* At 344 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Parsons...moving northeast at
  35 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Parsons, Oswego, Erie, Altamont, St. Paul, Galesburg, Labette,
  Stark, Lake Parsons and South Mound.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southeastern Kansas.

LAT...LON 3716 9534 3761 9545 3772 9509 3715 9508
TIME...MOT...LOC 0845Z 243DEG 28KT 3738 9526

BUTLER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:15 PM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Rice45 min
May 26, 7:19 PM CDTAreal Flood WarningICTSaline4 hr
May 26, 7:40 PM CDTAreal Flood WarningICTRice4 days
May 26, 7:58 PM CDTSevere Thunderstorm WarningICTMcPherson, Rice47 min
May 26, 8:28 PM CDTSevere Thunderstorm WarningICTMcPherson47 min
May 26, 8:57 PM CDTSevere Thunderstorm WarningICTMcPherson33 min
May 26, 9:15 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion, Reno45 min
May 26, 9:41 PM CDTAreal Flood WarningICTMcPherson15 hr
May 26, 10:00 PM CDTRiver Flood WarningICTRussell5 hr
May 26, 10:00 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion30 min
May 26, 10:31 PM CDTFlash Flood Warning Considerable damage threatICTMcPherson5 hr
May 26, 10:33 PM CDTAreal Flood WarningICTMarion37 hr
May 26, 10:35 PM CDTSpecial Weather StatementICTMarion25 min
May 26, 10:46 PM CDTSpecial Weather StatementICTHarper44 min
May 26, 10:55 PM CDTSevere Thunderstorm WarningICTHarvey, Marion50 min
May 26, 11:33 PM CDTFlash Flood Warning Considerable damage threatICTMarion12 hr
May 26, 11:35 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner25 min
May 26, 11:54 PM CDTSpecial Weather StatementICTSedgwick36 min
May 26, 11:59 PM CDTSpecial Weather StatementICTMarion61 min
May 27, 12:04 AM CDTSevere Thunderstorm WarningICTSedgwick42 min
May 27, 12:15 AM CDTSevere Thunderstorm WarningICTMarion46 min
May 27, 12:18 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Sumner57 min
May 27, 12:20 AM CDTTornado WarningICTMarion25 min
May 27, 12:40 AM CDTTornado WarningICTButler, Cowley15 min
May 27, 12:43 AM CDTSevere Thunderstorm WarningICTButler, Chautauqua, Cowley, Elk, Greenwood62 min
May 27, 1:01 AM CDTSpecial Weather StatementICTChase29 min
May 27, 1:25 AM CDTSpecial Weather StatementICTMontgomery, Wilson, Woodson35 min
May 27, 1:43 AM CDTSpecial Weather StatementICTChautauqua, Elk, Greenwood62 min
May 27, 1:54 AM CDTSevere Thunderstorm WarningICTWilson, Woodson22 min
May 27, 2:18 AM CDTSpecial Weather StatementICTAllen, Chautauqua, Montgomery, Neosho, Wilson, Woodson57 min
May 27, 2:49 AM CDTSpecial Weather StatementICTLincoln26 min
May 27, 3:22 AM CDTSpecial Weather StatementICTMontgomery, Neosho, Wilson23 min
May 27, 9:12 AM CDTRiver Flood WarningICTNeosho37 hr
May 27, 9:12 AM CDTRiver Flood WarningICTLabette, Neosho71 hr
May 27, 9:12 AM CDTRiver Flood WarningICTCherokee, Labette4 days
May 27, 9:38 AM CDTRiver Flood WarningICTMarion35 hr
May 27, 10:20 AM CDTFlood WatchICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 5 more7 hr
May 27, 12:02 PM CDTSpecial Weather StatementICTChautauqua28 min
May 27, 12:09 PM CDTSpecial Weather StatementICTSumner36 min
May 27, 12:31 PM CDTSpecial Weather StatementICTMontgomery29 min
May 27, 12:59 PM CDTSpecial Weather StatementICTSumner31 min
May 27, 1:49 PM CDTSpecial Weather StatementICTCowley26 min
May 27, 2:29 PM CDTAreal Flood WarningICTChautauqua, Cowley4 hr
May 27, 2:34 PM CDTAreal Flood WarningICTSaline18 hr
May 27, 2:51 PM CDTSpecial Weather StatementICTCowley24 min
May 27, 4:13 PM CDTAreal Flood WarningICTLabette, Montgomery4 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.